CSN Login
Members Online: 10

Oxaliplatin - side effects

Beci
Posts: 5
Joined: Feb 2005

Hi everyone, I am new to this site, have been reading some great responses, everyone sounds soooo helpful, I am wondering if anyone is going through a new chemotherapy, Oxaliplatin. My husband is on his second regime and 4th set of treatment, seems his side effects get worse with each treatment.... very sensitive to cold, fingertips, mouth and tongue, stiff joints.. does anyone have any suggestions as to what helped them through this, usually lasts up to 5 days after treatment...

Thanks
Becky

kerry's picture
kerry
Posts: 1317
Joined: Jan 2003

Hi Becky,

I also had those side effects with Oxaliplatin. I wore gloves when getting into the refrigerator or handling anything cold. AVOID drinking anything with ice and only drink things that are room temp. or a little warmer. My symptoms lasted about 5 - 7 days after treatment but as my treatment progressed the side effects lasted longer. When I finished treatment it took a couple of months for the tingling to stop. My feet are still sensitive to cold, but the doctor said it will go away. The only way to avoid the discomfort is to avoid the cold.

Best of luck to your husband and you.

Kerry

grandma047's picture
grandma047
Posts: 381
Joined: Feb 2004

I was just recently taken off of it, because it was not shrinking my tumor. Everyone is different though. I had sensitivity to cold. Drank some cold pop one day and didn't think my throat would ever open. Never did that again. Always wear a scarf if you go out in the cold, and gloves too. Never touch ice cubes. That's terrible. It does go away. I haven't been on it for over a month and no problems with neuropathy at all now. Hope this helps.
Love and prayers, Judy(grandma047)

scouty's picture
scouty
Posts: 1973
Joined: Apr 2004

Hi Beci and welcome.

I was on oxaliplatin for 8 months. The sensory neuropathy (the hands and feet stuff) does build up over time and lasts for longer periods. The cold sensitivity stuff remained the same 3-4 days after the treatment throughout the whole time. It never got any worse for me. I found drinking water like a camel the day before and then the days after chemo really helped ease all of the nasty side effects quicker. Exercising (walking mostly) seemed to help with the neuropathy and everything else too. I am a firm believer in fresh air and soaking up some sun rays too. I don't mean enough to get sunburnt but Vitamin D (sunshine) is good for you.

You may want to ask you onc about some supplements to help. I got mines approval to take several vitamin, mineral and herbal supplements that kept my blood work up, but I think it helped with my side effects too.

Come back whenever you need to. There are loads of people here with loads of knowledge and real life experiences.

Lisa P.

CAMaura
Posts: 719
Joined: Feb 2005

Hi Becky,
Welcome to the site. I am pretty new also...and everyone is wonderfully generous with positive thoughts and good info.

I am on Oxaliplatin as well. I take Vitamin B6 for the neuropathy; it helps, although the Oxi does accumulate - so the sensitivity is still present. I agree with Scouty that a ton of water helps. I am not as good about drinking lots of water as I should be; I really notice a difference in how I feel overall when I do drink more.

I have had two allergic rxns so far to the Oxi, though, so I am going to have another heart-to-heart with my doc and Nurse Prac. I wasn't thrilled with a seemingly racing blood pressure and a huge red rash and tingling in face......

I am no expert, but talk a lot with the doc about the side effects....maybe he/she can adjust the dose for your husband slightly and still have the good effects of the chemicals.

Best of luck and stay in touch!

Cheers,
Maura

lhsteer
Posts: 28
Joined: Jul 2004

Hi, I had same reaction in fact the first round around on the 7th they stopped giving it to me. now 2nd round on 4th session had reaction rash and itchiness so I know won't be doing it anymore have tingling in feet and hands they are always cold. Now that the weather is warming up I can stay warm but winter was terrible. Keep them warm and what I do at the end of the night take long hot steamy showers to help relieve tingling and achiness, it sucks so make sure you tell doctor though becauase damage can be irreversible. So let him know asap. I do ful fox, oxi leukoverium so only have 4 more sessions to go then off for the summer. karen

Shandle
Posts: 205
Joined: Apr 2005

Hi Beci, I'm new to this site as well and this is the first time I've entered anything. I have taken Oxaliplatin for a while now. Yes, have your husband stay away from cold drinks or touching things that are cold. There were times that I drank something too cold and had the feeling that something was lodged in my throat. I also had a problem speaking right after that, but it goes away as fast as it comes on. Your husband might also have issues with numbness in his hands and feet after a buildup of the chemo. I lost taste of food after a while, and I also got mouth sores now and then. Mouth sores was treated with a soda, salt, and water rinse and went away pretty fast. It's not an easy road, but it has shunk my tumor. ~ Wanda

jlord
Posts: 2
Joined: Nov 2000

Hi...I was on it in 2000, I was in one of the research groups. I did okay in the beginning. The first three sessions didn't bother me long but I did notice it took longer to recover each time I had the oxaliplatin. By the end I was taking longer and longer breaks between sessions. (18 in all but only received oxaliplatin every other session.) I did get some sensitivity to cold but not as bad as many do. No stiff joints however. The side affects do go away after you stop the treatments but will take a while. It took at least 6 months before I felt my energy was near normal. I ate lots of chololate since it seemed to be agreeable to my system, but I'm not sure if it has any actual benefit other than it made me feel good to eat it and that in itself might have some value. I don't know if it'd help others or not but I took alprazolam too which seemed to help immensely. Ask your nurse or doctor about it.

nanuk's picture
nanuk
Posts: 1363
Joined: Dec 2003

Supplemental Vitamin E is supposed to help with preventing/minimizing the neuropathy. Hydration will help with side effects, esp. nausea. There are many anti-nausea drugs out there..keep trying them until you find one that works for him. Also word search "Oxaliplatin Side Effects" on this site; you will get enough reading material to keep you awake-(or put you to sleep) for weeks.. Nanuk

andyc56
Posts: 42
Joined: Oct 2004

Hi Becky,

Ask your husbands doc about a calcium/magnesium treatment. My wife has stage 3 crc and has finished 9 or 12 Folfox treatments. The tingling and neuropathy were becoming a problem but before the last treatment they infused a calcium and magnesium mix that substantially alleviated these side effects. A recent clinical study showed this helps a large number of folks better tolerate the treatment. If you "google" oxaliplatin+calcium+magnesium you will find it. Good luck!

Andy

rejoyous
Posts: 259
Joined: Nov 2004

Hi Becky,

I just wanted to second the nomination for lots of water and walking. Both seemed to help with my symptoms. I also took an amino acid called L-Glutamine with meals. One teaspoon of it--it's a colorless, tasteless powder--in a glass of water with each meal, 3 times a day. I don't know whether it helped or not because I never went without it, but my symptoms were never very bad, so that seems like a good sign. A friend's oncologist recommended it and my oncologist said it was fine with him as well.

Good luck to your husband!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network